question-icon

Suggest Treatment For Constipation

default
Posted on Tue, 9 Sep 2014
Question: Hi. My husband is on high dose fentayl patch (175) every 60 hrs. He suffers constantly with constipation. He'd not been for 9 days this morning. Saw em dr who said movicol ...it has worked to a degree.. Some formed,some loose stools. However his breath still smells of faeceas . My question is shall he continue with movicol and if so how many and how often now . He had 6 in 1 litre today but dr gave him paedeatric movicol for some reason... I have now bought adult . The pharmacist said to start again and take 8 but this was before he had opened his bowels .. Sorry if it's confusing !!
doctor
Answered by Dr. Divakara (1 hour later)
Brief Answer:
Try Lactulose and find aternative to Fentanyl

Detailed Answer:
HI

Thanks for posting your query here .

Before going to the treatment part of constipation we need to see why is he having constipation .

In his case Fentanyl is the cause as Constipation is a side effect of Fentanyl . I advise you ask your doctor to replace Fentanyl with another non opiod pai medication . Once that is done his constipation may resolve .

As of medication is concerned he can continue Movicol as advised that is 6 in 1 litre . He can take it once a 3 days or even less frequently depending on his symptoms . If no relief he can use Lactulose . Ask your doctor for prescription.

Also he needs to drink plenty of fluids , eat more fruits and vegetables and avoid meat .

Also get Serum Potassium and TSH test done to see other causes of constipation .

Any doubts or clarifications feel free to ask , Happy to help .

Regards.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Divakara

Internal Medicine Specialist

Practicing since :2006

Answered : 2358 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Suggest Treatment For Constipation

Brief Answer: Try Lactulose and find aternative to Fentanyl Detailed Answer: HI Thanks for posting your query here . Before going to the treatment part of constipation we need to see why is he having constipation . In his case Fentanyl is the cause as Constipation is a side effect of Fentanyl . I advise you ask your doctor to replace Fentanyl with another non opiod pai medication . Once that is done his constipation may resolve . As of medication is concerned he can continue Movicol as advised that is 6 in 1 litre . He can take it once a 3 days or even less frequently depending on his symptoms . If no relief he can use Lactulose . Ask your doctor for prescription. Also he needs to drink plenty of fluids , eat more fruits and vegetables and avoid meat . Also get Serum Potassium and TSH test done to see other causes of constipation . Any doubts or clarifications feel free to ask , Happy to help . Regards.